Alert archive / Utah / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Salt Lake City, UT

April 6, 20214 counties in Utah

NWS Salt Lake City, UT issued this fire weather watch at Apr 6, 2021, 3:22 PM MDT for 4 counties in Utah. It took effect at Apr 8, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 6, 2021, 3:22 PM MDT (21:22 UTC)
In effect from
Apr 8, 2021, 12:00 PM MDT
Expired
Apr 7, 2021, 2:38 PM MDT
In force
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS85 KSLC 062122
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
322 PM MDT Tue Apr 6 2021

UTZ489-494-071200-
/O.NEW.KSLC.FW.A.0002.210408T1800Z-210409T0600Z/
/O.CON.KSLC.FW.W.0001.000000T0000Z-210407T0400Z/
San Rafael Swell-Henry Mountains-
322 PM MDT Tue Apr 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
489 AND 494...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 489 AND 494...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and 
  Fire Weather Zone 494 Henry Mountains.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph for
  Tuesday's Red Flag Warning. Similar sustained winds are expected
  for Thursday's Fire Weather Watch but with slightly lighter
  gusts, up to 35 mph. 

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
947 
WWUS85 KSLC 070003
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
603 PM MDT Tue Apr 6 2021

UTZ489-494-070815-
/O.CAN.KSLC.FW.W.0001.000000T0000Z-210407T0400Z/
/O.CON.KSLC.FW.A.0002.210408T1800Z-210409T0600Z/
San Rafael Swell-Henry Mountains-
603 PM MDT Tue Apr 6 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 489 AND 494...
...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 489 AND 494 THAT WAS IN EFFECT
TODAY...

The National Weather Service in Salt Lake City has cancelled the
Red Flag Warning that was in effect today.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and 
  Fire Weather Zone 494 Henry Mountains.

* WINDS...West 15 to 25 mph with gusts up to 35 mph possible.

* RELATIVE HUMIDITY...As low as 9 percent possible.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
675 
WWUS85 KSLC 071300
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
700 AM MDT Wed Apr 7 2021

UTZ489-494-072100-
/O.CON.KSLC.FW.A.0002.210408T1800Z-210409T0600Z/
San Rafael Swell-Henry Mountains-
700 AM MDT Wed Apr 7 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 489 AND 494...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and 
  Fire Weather Zone 494 Henry Mountains.

* WINDS...West 15 to 25 mph with gusts up to 35 mph possible.

* RELATIVE HUMIDITY...As low as 9 percent possible.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
586 
WWUS85 KSLC 072038
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 PM MDT Wed Apr 7 2021

UTZ489-494-080600-
/O.UPG.KSLC.FW.A.0002.210408T1800Z-210409T0600Z/
/O.NEW.KSLC.FW.W.0002.210408T1800Z-210409T0300Z/
San Rafael Swell-Henry Mountains-
238 PM MDT Wed Apr 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489 AND
494...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and 
  Fire Weather Zone 494 Henry Mountains.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ482>484-080600-
/O.NEW.KSLC.FW.W.0002.210408T1800Z-210409T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-
238 PM MDT Wed Apr 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482, 483,
AND 484...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin, 
  Fire Weather Zone 483 Southern Ashley National Forest and Fire 
  Weather Zone 484 Tavaputs Plateau.

* WINDS...Northwest to west 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this fire weather watch went out at Apr 6, 10:11 AM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 6, 10:11 AM MDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1011 AM MDT Tue Apr 6 2021

.SYNOPSIS...A Pacific Northwest low will exit the area this
afternoon, resulting in cooler temperatures and lingering showers
in its wake. High pressure will return by Wednesday, resulting in
dry conditions as temperatures remain mild.

&&

.DISCUSSION...Busy morning weather-wise for northern Utah and
southwest Wyoming as an upper level low has pushed through this
morning with a center near the Uinta Basin currently per latest
satellite imagery. With the system tracking a bit farther south
than anticipated, we have seen more precipitation farther south,
including the Wasatch Front valleys. As is common in the spring,
precipitation intensities have been able to push snow to valley
floors, although thanks to recent warm conditions roads have
remained mostly clear below about 6,500' elevation. We have seen
road snow roughly above that elevation, with the Cottonwoods in
particular as well as Parleys Summit and other passes of northern
Utah showing slush and road snow. After coordinating with UDOT, we
are expecting road treatments to catch up soon. In concert with
increased solar angle, expecting road snow to become isolated
within the next hour or so.

The HREF mean nicely summarizes high-res models' handling of the
snow earlier today and another wrap-around band just now moving
into the northern and central Wasatch. This band produced
accumulating snow to our north from the Cache Valley to Pocatello,
but given the time of day will likely just be snowflakes in the
air for the Wasatch Metro area. Higher elevations will likely pick
up another few inches from this band. Shower activity is expected
to rapidly wind down by the early afternoon hours, with a few
mountain showers (especially over the north slope of the Uintas)
this afternoon before completely clearing out after sunset.

Meanwhile, parts of central Utah and all of southern Utah will
remain quite dry today on the southern fringe of this storm. Windy
conditions are expected from the US-89 eastward, including the
mountains of southern Utah, San Rafael Swell, Castle Country, and
Uinta Basin. A wind advisory remains in effect for the western
Uinta Basin, while other areas such as the deserts east of the
Wasatch Plateau including the Swell remain under a Red Flag
Warning thanks to the combo of wind, dry conditions, and dry
fuels.

While this weather in ongoing, we are dealing with a radar outage
at KMTX (the northern Utah radar). Technicians are on site and
troubleshooting. The TSLC radar is operational as an alternative.

Forecast was updated to bring in latest observations, including
valley snowflakes.

.SHORT TERM (Through 12Z Friday)...Upper low is currently centered
over the vicinity of northeast Utah and southwest Wyoming as it
continues to track across the forecast area. Rain and snow showers
persist across northern portions of the forecast area, with snow
levels now lowering to near most valley floors. In association
with the system, gusty winds continue over ridge tops with a few
gusts in excess of 50 mph. Also seeing some enhanced winds in some
prone downslope wind areas with gusts in excess of 40 mph
currently being observed over parts of the Uinta Basin as well as
Castle Country. Going Wind Advisories cover this threat well.
Those downslope winds will also cause critical fire weather
conditions where fuels are dry in Castle Country, the San Rafael
Swell, and the Henry Mountains.

Showers over northern Utah will continue through the morning
before decreasing in coverage as the storm exits the area. Maxes
today will run 20F or so below values observed yesterday for most
locations, resulting in temperatures near seasonal normals. As the
system exits, high pressure centered near Baja California will
build back over the area resulting in dry conditions with maxes
tomorrow warming about 10F from values observed today. A grazing
system on Thursday is expected to bring a dry front through that
will temporarily curb the warming trend, resulting in a slight
cooldown for Friday.

.LONG TERM (After 12Z Friday)...The extended period will be
characterized by dry conditions with at least one additional dry
cold frontal passage across the north half of Utah late Sat/early
Sun. Temperatures will remain seasonally mild and average near to 5
degrees above normal for the north half of Utah and 5-10 degrees
above average for the south half of Utah.

Slight mid-level height rises and 700 mb WAA Friday will set the
stage for warmer temperatures Saturday with W/NW upper-level flow.
The next trough impacting our sensible weather is progged to dig
from MT and into WY late Saturday and into Sunday, bringing another
dry cold front across the north half of Utah and southwest Wyoming
Saturday night. Global model guidance agreement has increased
noticeably with the evolution of this trough since yesterday. The
only differences to note are that about half of GEFS members are
more progressive, having a further north track, and about a third of
EPS members have a slightly stronger, further south displaced
trough. These differences are rather minor and would only reflect
slight differences in cold front intensity and CAA into Sunday.

Temperatures are expected to moderate across the north half of Utah
into early next week as the storm track continues to remain north of
the area. Some model solutions, namely the GFS and a majority of
GEFS members show another, weak wave moving into the area Tuesday,
but overall model agreement is low.

&&

.AVIATION...VFR conditions are expected to prevail at KSLC through
the valid TAF period. A brief snow shower is possible through around
19Z, which could briefly decrease CIGs into MVFR range. Northwest
winds will continue into the evening. Expect winds to transition to
the southeast around 03Z.

&&

.FIRE WEATHER...The storm system currently centered over northeast
Utah will exit the area this afternoon. Showers will persist over
northern Utah during the morning hours, with gusty downslope winds
continuing over some eastern portions of the district into the
early evening. The passage of the system has increased relative
humidity values over northern Utah, but conditions should be dry
enough to combine with the gusty downslope winds to result in
another day of critical fire weather conditions across Castle
Country, the San Rafael Swell, and the Henry Mountains. High
pressure will return for Wednesday, resulting in a drying trend
with mild temperatures. However, a storm system is expected to
graze northern Utah on Thursday, and associated winds could be
strong enough to produce another round of critical fire weather
conditions over eastern portions of the district.

&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ489-494.

     Wind Advisory until 9 PM MDT this evening for UTZ120.

     Wind Advisory until 4 PM MDT this afternoon for UTZ114.

WY...None.
&&

UPDATE...Van Cleave
SHORT TERM...Traphagan
LONG TERM...Burghardt
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 6, 5:27 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
527 AM MDT Tue Apr 6 2021

UTZ101>131-WYZ021-071130-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
527 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Areas of snow showers will continue over northern Utah through the
morning with the passage of a storm system. Additional
accumulations will be generally light.

Gusty downslope winds will continue through the afternoon in prone
areas of eastern Utah including Castle Country and the Uinta
Basin. These winds will combine with dry conditions in Castle
Country, the San Rafael Swell, and the Henry Mountains to result
in areas of critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Drier conditions will return to the area beginning Wednesday with
high pressure in place. Temperatures will remain mild but grazing
storm system on Thursday and late in the weekend will moderate the
warming trend. Breezy winds in association with the grazing system
on Thursday may result in increased fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Fire Weather Watches in Utah, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.